Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS State College, PA

May 17, 2004Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 17, 2004, 6:45 PM EDT for Somerset County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 6:45 PM EDT (22:45 UTC)
Expired
May 17, 2004, 7:30 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The State College radar (KCCX), 127 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS51 KCTP 172245
SVRCTP
PAC111-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BERLIN...OR 11 MILES EAST OF SOMERSET...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRAL CITY AROUND 710 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3997 7904 3985 7888 3993 7876 4026 7870

JL/KL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:50 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 17, 2:50 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT MON MAY 17 2004

.SHORT TERM...

MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF
STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED
VIL FOR SEVERE WOULD BE UPPER 40S.

EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER
SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS
MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI
COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH.

ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION
MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN
EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON
WED...CUT BACK TO 14 POPS ACROSS N PA.

STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN
POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER
NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH...
OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING
INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS
COULD HIT 90 DEGREES.

TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE
LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO
THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING
TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE
EXTENDED PORTION.

OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT
WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR
SIGNS IN SOME REGARDS...TIME WILL TELL.

MARTIN

.LONG TERM (12Z FRI THROUGH MON NIGHT)...

POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR
FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE
VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE
LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN
BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF
PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA
THICKNESSES RISE TO 570 DAM.

THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO
EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN
UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF
WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP
IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR
AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED
WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER.

LAMBERT

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     65  81  62  79 /  40  40  50  20
WILLIAMSPORT   61  79  59  77 /  40  40  40  10
BRADFORD       60  71  52  70 /  30  60  60  10
JOHNSTOWN      61  76  58  77 /  40  40  60  30
ALTOONA        61  79  59  77 /  40  40  50  20
STATE COLLEGE  61  79  58  77 /  40  40  50  10
SELINSGROVE    61  80  60  78 /  40  40  50  10
LANCASTER      64  81  62  80 /  40  40  50  20
YORK           66  81  62  80 /  40  40  50  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 17, 4:56 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON MAY 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180855-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND
EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS.
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS
FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR
WEDNESDAY AND BEYOND AT THIS TIME.

In the hours before

Special weather statement, May 17, 2:04 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT MON MAY 17 2004

PAZ065-171900-
YORK-
204 PM EDT MON MAY 17 2004

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT YORK COUNTY BETWEEN
230 PM AND 4 PM...

AT 2 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES TO THE SOUTHWEST OF NEW FREEDOM
...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT NEW FREEDOM
BETWEEN 245 PM AND 315 PM. OTHER THUNDERSTORMS WERE DEVELOPING NEAR
THE CITY OF YORK...AND ALSO ACROSS SOUTHERN YORK COUNTY FROM NEAR
HANOVER TO JUST SOUTH OF WINTERSTOWN.

VERY HEAVY RAIN WILL FALL FROM THE STRONGER THUNDERSTORMS...AND
POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE
THUNDERSTORMS.

ALSO EXPECT INTENSE...CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO
NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:01 PM EDTSevere Thunderstorm WarningCTPYork59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.